Managing Side Effects of New Hepatitis C Protease Inhibitors

alt

Adding the recently approved hepatitis C virus (HCV) protease inhibitors boceprevir (Victrelis) or telaprevir (Incivek) to pegylated interferon plus ribavirin can shorten the course of treatment and increase the likelihood of a cure, but can also lead to more adverse events. Fortunately, side effects are typically mild-to-moderate and usually can be managed without stopping therapy, according to a recent review.

The review, by Christophe Hézode from Hôpital Henri Mondor in Paris, appears in the February 2012 supplemental issue of Liver International (free full text), the published proceedings of the 5th International Conference on the Management of Patients with Viral Hepatitis held in January.

The advent of the first direct-acting antiviral agents (DAAs) represents a new era of treatment for chronic hepatitis C; while several all-oral, interferon-free regimens are under study, boceprevir and telaprevir are currently only approved for use in combination with pegylated interferon plus ribavirin, which can cause difficult side effects.

In clinical trials for both drugs, researchers observed an increase in the frequency and severity of anemia, while the telaprevir combination regimen was associated with more skin symptoms including rash and pruritus (itching), but "[t]hese adverse events are generally manageable and do not lead to early discontinuation," Hézode noted.

Anemia

Along with the well-known side effect of ribavirin causing hemolytic anemia (red blood cell destruction), boceprevir and telaprevir both appear to worsen anemia by contributing to bone marrow suppression. About 50% of people taking boceprevir and about 40% of those taking telaprevir in clinical trials developed anemia, compared with about 20% of those taking pegylated interferon/ribavirin alone.

The best approach for managing anemia related to triple combination therapy "has not been clearly established," Hézode said. Two common approaches are reducing the dose of ribavirin and using erythropoietin (Epogen or Procrit) to stimulate red blood cell production. Adding a fourth drug is likely to be more challenging in the case of boceprevir, which is typically taken for 24 to 44 weeks, compared with 12 weeks for telaprevir.

Prior studies have shown that using less ribavirin (especially < 60% of the initial planned dose) with pegylated interferon raises the risk of post-treatment relapse, but this did not appear to be the case in triple therapy trials, Hézode noted. More research is needed to clarify the impact of ribavirin dose reduction and erythropoietin use on the safety and efficacy of combination therapy with the new DAAs.

Dermatological Symptoms

Pegylated interferon/ribavirin alone has been associated with dermatological side effects including generalized pruritis, dry skin, and eczema. Adding DAAs -- especially telaprevir -- increased the frequency in clinical trials.

About 55% of patients using telaprevir triple therapy developed a rash compared with about 33% of those using pegylated interferon/ribavirin. These rashes were mild-to-moderate in more than 90% of cases and involved less than 30% of total skin area, according to Hézode. Half the time they occurred within the first 4 weeks on telaprevir, but the rest occurred between weeks 5 and 12.

Skin symptoms can usually be relieved with topical corticosteroids or emollients (moisturizers) or oral antihistamines and do not require stopping therapy. However, approximately 5% of rashes were severe, and in a small number of cases (< 3%) they did lead to treatment discontinuation. A few cases were classified as severe cutaneous adverse reactions -- which includes Stevens-Johnson syndrome -- that can be life-threatening if not promptly recognized and managed.

Other Side Effects and Drug Interactions

In addition, people taking boceprevir in Phase 3 trials were more likely than those using pegylated interferon/ribavirin alone to experience nausea, diarrhea, dysgeusia (unusual and unpleasant taste changes), and neutropenia (low white blood cell count).

Patients taking telaprevir in trials had a greater likelihood of nausea, diarrhea, and anorectal symptoms such as discomfort, anal pruritis, and rectal burning. Mostly these were mild-to-moderate, seldom led to treatment discontinuation, and resolved after completion of telaprevir dosing. "The mechanism is unknown and no evident association was found with either generalized pruritus or skin rash," Hézode wrote. "An anal examination should be performed to exclude lesions that could explain the symptoms, especially hemorrhoids, fissure or fistula."

Finally, Hézode explained that drug-drug interactions are a potential concern, as they can lead to additive side effects and raise or lower drug levels. The U.S. Food and Drug Administration and Merck recently warned, for example, that boceprevir can lower concentrations of ritonavir-boosted HIV protease inhibitors to ineffective levels.

"It is important to review all medications prior to initiation of triple combination therapy," he advised. "Once this information has been collected, a key source of information and recommendations regarding co-administration with different compounds is the drug product label. As with HIV, online tools are now also becoming available to help healthcare professionals predict, avoid and manage drug interactions in HCV."

The addition of DAAs to pegylated interferon/ribavirin "will change the spectrum of elements to be taken into consideration for patient management compared to [pegylated interferon/ribavirin] alone," Hézode concluded. "In clinical practice, monitoring and effective management of adverse events and drug-drug interactions will be essential to optimize treatment with [telaprevir and boceprevir] and improve cure rates across different patient populations."

Author affiliations: Department of Hepatology and Gastroenterology, Hôpital Henri Mondor, Université Paris-Est, Créteil, France; 2
INSERM U955, Créteil, France.

2/14/12

Reference

C Hézode. Boceprevir and telaprevir for the treatment of chronic hepatitis C: safety management in clinical practice. Liver International32 (Suppl 1):32-38. February 2012.